Q:

How do you counteract muscle weakness from statin drugs?

A:

Quick Answer

Supplementing with coenzyme Q10 counteracts muscle weakness caused by statin drugs. Statins lower CoQ10 levels, and this is what causes muscle weakness, according to University of California San Diego.

Continue Reading

Full Answer

The relationship between statin use and lowered CoQ10 levels is dose-dependent. Taking CoQ10 in gel caps, oil or vitamin E base helps restore proper levels of CoQ10, as states UCSD.

Muscle weakness is a common side effect of statin drugs. It is advisable to contact a medical professional when experiencing muscle weakness from statin use. Continuing statin use if myopathy is present may lead to rhabdomyolysis, a condition that is serious and sometimes fatal. The risk of developing this condition is higher if statins are combined with other cholesterol-lowering drugs, as reports UCSD.

There is a risk of elevating the levels of creatin kinase when using statin, according to WebMD. This condition causes muscle pain, mild inflammation and muscle weakness. There is also risk of myositis, inflammation of the muscles. The risk of these side effects is also increased when combining statins with other cholesterol-lowering drugs.

Statins are effective in lowering bad cholesterol values in the blood, as states MediLexicon. It is estimated that 75 percent of people using statins report symptoms of muscle pain. Statins affect energy production in muscles.

Learn more about Side Effects

Related Questions

Explore